Figures obtained under the Freedom of Information Act reveal that over a three year period 2012-2014, 260 members of the armed forces tested positive for anabolic steroids as classified as Class C drugs under the Misuse of Drugs Act 1971. Of those, only a tiny number (10) were allowed to continue serving. That's seven a month being booted out for taking steroids.
The story was covered in the Sunday Times and the Sun on Sunday. BAFF Chairman Douglas Young was quoted in an agency report:
"These figures are really worrying and they bring home the damage some people are doing to their careers...
“Clearly some people feel they are safe taking substances like this, or they consider the reported risks, both physical and mental, to be acceptable.
“It could be a worry if you have somebody serving alongside you and suffering the neuropsychiatric symptoms sometimes associated with the abuse of steroids.
“The really sad thing is that people are thinking that taking steroids is going to make them a better soldier.
“There are people who think it will make them stronger and one can understand that sort of pressure in the military. I would like to see more research carried out. Unless and until the MoD change their clear line on this the advice has got to be don’t risk your career over these substances.”
Drug misuse policy and testing is covered by JSP 835 Alcohol and Substance Misuse and Testing. (JSP version as at May 2015 here - note that the JSP is under review at the date of writing.)
The figures for positive testing for steroid abuse don't necessarily mean that steroid abuse in the forces has become more widespread. The figures are just as likely to be down to a higher proportion of CDT samples being sent for steroid testing.
In other words, the risk of being caught is increasing. Even experienced Sergeants Mess members have reportedly lost their careers to this cause.
Annex A to the JSP lists the effects of anabolic steroids as:
Increased muscle bulk. Potential for increasing aggression and sex drive in men and women. Possible liver and heart damage. Non-reversible ‘virilising’ effects in women (body hair and deep voice). Growth stunting in adolescents. Psychological dependence.
Dangers include: Uncontrollable aggression, testicular shrinkage and impotence in men, development of breasts in men, masculisation in women, jaundice.
We aren't scientists, which is why our line on this is "Don't Risk Your Career", but all the research BAFF has seen so far supports the MoD's warnings. More evidence may yet emerge about the involvement of steroid use in sudden deaths of young men under physical stress.
Are you serving and have something to say about this? BAFF members can use the site contact form to send us your views.